New Mexico, 2012

High Wind in New Mexico, February 28, 2012

February 28, 2012 · NWS MAF · 2 events in 2 counties and zones

The approach of a strong upper shortwave trough resulted in high winds across portions of the southeast New Mexico plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The approach of a strong upper shortwave trough resulted in high winds across portions of the southeast New Mexico plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 28, 3:19 AM MST, 6 hours 36 minutes earlier.

Area forecast discussion, Feb 28, 3:19 AM MST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 AM CST TUE FEB 28 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

LATEST SFC OBS SHOW CIGS RANGING FROM VFR IN THE WEST...TO IFR IN
THE NORTHEAST. OUT WEST...WV IMAGERY SHOWS AN UPPER TROUGH OVER NW
AZ...AND SET TO EJECT NE INTO THE CENTRAL PLAINS LATER TODAY.
FORECAST SOUNDINGS SHOW MIXING THIS AFTERNOON TO ABOVE
H725...WHERE 40-50KT WINDS ARE FORECAST TO ROUND THE BASE OF THE
TROUGH. THESE WINDS SHOULD SCOUR MOISTURE EASTWARD...W/ALL CIGS
VFR BY 18Z. LATE THIS AFTERNOON...BLDU WILL ALSO BE
POSSIBLE...RESULTING IN REDUCED VISIBILITIES. WE/LL MENTION THIS
POSSIBILITY IN THE TAFS...BUT KEEP REDUCED VISIBILITIES AT MVFR
FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 405 AM CST TUE FEB 28 2012/

DISCUSSION...
A ZONAL PATTERN WILL BRING WINDY AND ABOVE NORMAL TEMPERATURES FOR
MUCH OF THE NEXT SEVEN DAYS. LOW CLOUDS AND ABUNDANT LOW LEVEL
MOISTURE THIS MORNING WILL QUICKLY YIELD TO WARM...DRY...AND WINDY
CONDITIONS THIS AFTERNOON. AN UPPER LEVEL TROUGH OVER THE
SOUTHWESTERN U.S. WILL MOVE NORTHEAST INTO THE CENTRAL PLAINS
TODAY. WE WILL CATCH A LITTLE BIT OF A BREAK AS THE NORTHEASTWARD
MOVEMENT WILL PLACE THE STRONGEST WINDS NORTH OF THE AREA...THOUGH
STRONG WINDS ARE STILL EXPECTED IN THE HIGHER ELEVATIONS OF THE
DAVIS AND GUADALUPE MOUNTAINS. THE DOWNSIDE TO THE LIFTING UPPER
LOW WILL BE THE PUSH OF COOLER AIR WILL BE WEAK AND THUS THERE
WILL NOT BE MUCH OF A DECREASE IN HIGH TEMPS ON WEDNESDAY.

THURSDAY ANOTHER UPPER TROUGH MOVES INTO THE WESTERN U.S. BRINGING
A RETURN OF WINDY AND WARM CONDITIONS. A MODEST RIDGE FOLLOWING
THE TROUGH WILL BRING THE ONE SHOT OF SEASONAL TEMPS BEGINNING
FRIDAY BUT FELT MORE ON SATURDAY WHEN A SURFACE RIDGE BUILDS
SOUTH. AFTERWARD A RETURN OF WARMER TEMPERATURES SUNDAY INTO EARLY
NEXT WEEK AS THE RIDGE PROGRESSES EAST AND ANOTHER TROUGH MOVES
INTO THE FOUR CORNERS REGION. A LACK OF MOISTURE ELIMINATES ANY
RAIN CHANCES THAT MIGHT BE EXPECTED WITH ANY SYSTEM MOVING THROUGH
THE FORECAST PERIOD.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS TODAY WITH THE WORST CONDITIONS
EXPECTED IN THE MOUNTAINS...SOUTHEAST NEW MEXICO...AND THE
NORTHERN PERMIAN BASIN. CONDITIONS IMPROVE FURTHER SOUTH WHERE THE
PRESSURE GRADIENT RELAXES. POOR RELATIVE HUMIDITY RECOVERY WILL
OCCUR TONIGHT BUT A WEAK COLD FRONT WILL PROVIDE SLIGHTLY COOLER
TEMPS BUT MORE IMPORTANTLY LIGHTER WINDS ON WEDNESDAY. THURSDAY
WILL BE ANOTHER CRITICAL FIRE WEATHER DAY THOUGH DETAILS ARE STILL
NOT CLEAR. VERY DRY AIR WILL BE IN PLACE WITH RH/S DROPPING INTO
THE SINGLE DIGITS. THE MAIN QUESTION WILL BE WIND SPEEDS WITH THE
MOUNTAINS AND SOUTHEAST NEW MEXICO LIKELY TO BE WELL ABOVE THE 20
MPH THRESHOLD FOR A RED FLAG WARNING. THE NORTHERN PERMIAN BASIN
ALSO SHOULD EXCEED THE 20 MPH CRITERIA BUT MODELS DIFFER ON HOW
FAR SOUTH BREEZY CONDITIONS WILL BE. THUS DECIDED TO HOLD OFF
ISSUING A WATCH FOR NOW AND WILL WAIT FOR BETTER AGREEMENT ON
WINDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 11 AM CST /10 AM MST/ THIS MORNING TO 7 PM
     CST /6 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...DAWSON...GAINES...
     LOVING...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

44
Hazardous weather outlook, Feb 28, 2:23 AM MST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CST TUE FEB 28 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
323 AM CST TUE FEB 28 2012 /223 AM MST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO SOUTHWEST WINDS AND VERY DRY CONDITIONS ARE
EXPECTED ON TUESDAY.  A RED FLAG WARNING IS IN EFFECT FOR ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO FOR TUESDAY.

A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS.  SOUTHWEST WINDS OF 40 TO 60 MPH WITH GUSTS OF 75 TO 85 MPH
ARE EXPECTED IN THE GUADALUPE MOUNTAINS.  SOUTHWEST WINDS OF 35 TO 45
MPH WITH GUSTS TO 60 MPH ARE ANTICIPATED IN THE DAVIS AND APACHE MOUNTAINS.
A WIND ADVISORY IN IN EFFECT FOR THE SOUTHEAST NEW MEXICO PLAINS...VAN
HORN AND HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND
PORTIONS OF THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN.  SOUTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS OF 45 TO AROUND 55 ARE EXPECTED IN
THESE AREAS.  AREAS OF BLOWING DUST ARE ANTICIPATED WITH THESE WINDS.

THESE WINDS...COMBINED WITH LOW RELATIVE HUMIDITIES AND HIGH TO
EXTREME FIRE DANGER...WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS...AND A RED FLAG WARNING IS IN EFFECT FOR ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE THURSDAY
ACROSS SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
February 28, 9:55 AM MST to 2:55 PM MST
Where
Eddy County Plains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Northern Lea County

When
February 28, 11:20 AM MST to 5:25 PM MST
Where
Northern Lea County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362193, 362197.